Heavy Snow, Susquehanna
- When
- February 3, 9:00 PM EST
- Where
- Susquehanna forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
A low pressure area in Missouri the morning of the the 2nd moved slowly northeast to be in Michigan the morning of the 3rd. Another low pressure area formed on the North Carolina coast also the morning of the 3rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure area in Missouri the morning of the the 2nd moved slowly northeast to be in Michigan the morning of the 3rd. Another low pressure area formed on the North Carolina coast also the morning of the 3rd. This low moved up the east coast of the United States to be off the Maine coast the morning of the 4th. Precipitation, mostly in the form of snow, moved into the area from the west around 10 AM. Snowfall amounts were mostly 6 to 8 inches across much of Bradford, Susquehanna and Northern Wayne Counties. The highest amounts were at the highest elevations. In the valleys snow amounts were reduced by some rain, freezing rain, and sleet. Snow to water ratios were around 10 to 1. During the afternoon and evening, numerous accidents occurred when people tried to return home from work.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 2, 10:10 PM EST, 22 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BINGHAMTON NY 1010 PM EST MON FEB 2 2004 .UPDATE... VERY TRICKY WINTER SITUATION ON THE HORIZON. POWERFUL UPPER LEVEL SYSTEM COMING THROUGH THE MIDWEST AND OH VLY ON SCHEDULE. PRECIP ENTERING WRN PA...BUT PER 00Z BUF/ALB AND EVEN PIT SOUNDINGS THERES A LOT OF DRY AIR TO OVERCOME BEFORE REACHING CNY/NEPA AND SHOULD TAKE NEARLY ALL NIGHT. WILL LEAVE REST OF TONIGHT BASICALLY UNCHANGED, EXCEPT TO INCREASE CLOUDS MORE. REGARDING PTYPE. DID A RATHER EXTENSIVE ANALYSIS OF BOTH OLD AND NEW FCST TECHNIQUES THIS EVENING AND THOUGHTS ARE THAT THIS WILL BE A DOMINANT SNOW EVENT WITH POSSIBLE MIXING OF SLEET ACROSS UPSTATE NY AND EVEN RAIN IN NE PA, BUT EXTENSIVE FREEZING RAIN SEEMING LESS LIKELY WITH THE EXCEPTION OF OUR COLD AIR TRAPS AT UCA AND MSV. FIRST...COLD HIGH OVER NEW ENGLAND NOT STRONG ENOUGH TO ACT AS A BLOCKING ANCHOR OR CAA FEED. CYCLONE WAS DRAWING WARM AIR WELL NORTH INTO OHIO AND EVEN DKK WAS IN THE 30S. WINDS HAVE TURNED SOUTHEAST EVEN AS FAR EAST AS ROC/ELM AND IPT WHICH IS NOT GOOD FOR TRAPPING COLD SFC AIR. SOME OF THIS MILD AIR WILL GET PINCHED OFF AS SYSTEM WORKS EAST...BUT EVEN OUR CURRENT FCSTS AND 00Z MOS REACH MID 30S ON TUES. SFC-850MB WET BULB COMPARISONS VIA NOMOGRAM INDICATE A SNOW TO BRIEF MIX FOR MOST OF THE AREA. SFC TEMPS IN THE AFTN WILL BE VERY MARGINAL FOR RAIN/SNOW. GIVEN AIRMASS IMMEDIATELY UPSTREAM... I CANT DISPUTE THIS TOO MUCH. AFTER SATURATION...MODEL SOUNDING PROFILES INDICATE A NEARLY ISOTHERMAL PROFILE NEAR 0C DURING THE HEIGHT OF THE STORM TUES AFTN/EVE. WARMEST LAYER >0C IN ANY PROFILE IS ABOUT +2C...INDICATING SLEET BY THE BAUMGARDT METHOD. >3C WARM LAYER TYPICALLY NEEDED TO MAINTAIN WARM WEDGE FOR FZRA ALONG WITH SUBFREEZING SFC. IN THESE MARGINAL SFC TEMP CASES WITH STRONG UPWARD MOTION...DYNAMIC COOLING ERASES THE WARM LAYER ALOFT RESULTING IN A DOMINANT HEAVY WET SNOW EVENT WITH BRIEF IP/RA MIX DEPENDING ON INTENSITY AND SFC TEMP. WILL MAKE SOME GRID/ZONE ADJUSTMENTS ON TUES TO REFLECT THIS THINKING. ETA/GFS STILL SHOWING A HEALTHY DOSE OF .5-.8 QPF IN A N-S GRADIENT...SO SNOW AMOUNTS STILL LOOK REASONABLE FOR MUCH OF THE AREA...MAYBE A TAD HIGH IF RAIN MIXES IN OVER NE PA...BUT HILLTOPS COULD STILL SEE THE 5. POCKETS OF FZRA POSSIBLE...BUT WILL TEMPER IMPACT OF SIG ICING A BIT IN THIS UPDATE. NO CHANGES TO HEADLINES...BUT WILL MASSAGE STATEMENT WITH NEW IDEAS. && .PREVIOUS DISCUSSION... MODELS SLOWLY CONVERGING ON A SOLN ONCE AGAIN...VERY NEAR WHAT WAS FCST NEAR THE END OF LAST WEEK. STILL...WE ARE LOOKING AT A PROGRESSIVE SYSTEM WITH A WEAKER SFC LOW AND NO CLSD UPPER LOW. WRKG FOR THE LOW IS A GOOD UPPER LVL JET STRUCTURE WITH AN 80 KT JET DIGGING THRU THE TROF LEAVING THE FCST AREA IN A FVRBL REGION OF UPPER LVL DIVERGENCE. STRONG NEG TILT ALLOWS THE SYSTEM TO CONT TO TAP THE ATLANTIC MOISTURE AS THE FVRBL JET DYNAMCIS SWING THRU. THIS SHD RESULT IN A PD OF HEAVY PCPN...BEGINNING TUE AFTN AND CONTG INTO THE EVE. PCPN TYPE REMAINS A PRBLM. BELIEVE THE COLDER GFS SOLN MORE CORRECT AS THE ETA SEEMS TO BE WRMG THE MID LVLS TO QUICKLY. VERY DRY AIR IN PLACE SHD RESULT IN CNSDRBL EVAPORATIVE COOLING. THIS IS SHOWN BETTER BY THE MODEL SNDGS WET BULB PLOT WHICH REMAINS BLO 0C FROM ABOUT BGM...NORTH AND WEST. INTENSITY OF THE PCPN MAY JUST OVERWHELM ANY WRMG THAT DOES OCURR. TO THE SOUTH...NE PA MAY INDEED SEE SOME MIXED PCPN...BUT SURFACE TEMPS NEAR FRZG AND THE LACK OF A GOOD COLD HI AND DAMMING SIGNITURE...NOT EXACTLY A CLASSIC FRZG RAIN SETUP. STILL...AFTER THE XTNDD COLD SPELL...SFC MUST BE QUITE COLD AND ANY RAIN THAT FALLS COULD FREEZE. SNOWFALL AMTS ACROSS MUCH OF NEW YORK WILL BE NEAR OR AN INCH OR TWO ABV WARNING CRITERIA. ETA MODEL QPF HAS BEEN CREEPING UP...AND NOW AVERAGES ARND THREE QUARTERS OF AN INCH. GOOD SNOW GROWTH IS EXPECTED AS THE LIFT XTNDS UP ABV THE CRITICAL -12C LYR. MRGNL SFC TEMPS IN THE LOWEST ELEVATIONS MAY LIMIT ACCUMS...BUT FAST RATE OF THE SNOW MAY OVERCOME THAT...ESP LATE AFTN AND EARLY EVE. PCPN SHD GO OVER TO ALL SNOW...EVEN IN NE PA...BEFORE ENDING RATHER QUICKLY TUE NGT...PRBLY BEFORE MIDN MOST AREA. MRGNL CAA BHD THE LOW WILL LIMIT LES ON WED. && .LONG TERM (WED NIGHT - MON)... HIGH PRESSURE BUILDS IN WED NIGHT AND THU BEHIND THE LATEST WINTER STORM. SOUTHWEST FLOW AHEAD OF THE NEXT TROUGH WILL BRING WARMER TEMPS AND A CHANCE FOR SNOW OR MIXED PRECIP FRI-SAT. THERE COULD BE A SIGNIFICANT WINTER STORM ON SAT WHEN THE MAIN TROUGH SWINGS THROUGH. SNOW SHOWERS WILL CONTINUE ON SUNDAY WITH MAINLY DRY CONDITIONS FOR MONDAY. && .AVIATION... VFR CONDITIONS WILL CONTINUE UNTIL TUESDAY MORNING WHEN THE PRECIP ASSOCIATED WITH THE NEXT SYSTEM MOVES IN. THE PRECIP WILL COME IN QUICKLY WITH CONDITIONS QUICKLY DETERIORATING FROM VFR TO IFR IN SNPL. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...WINTER STORM WARNING ALL ZONES EXCEPT NYZ062 PA...WINTER STORM WARNING PAZ038-040 WINTER WEATHER ADVISORY ALL OTHER ZONES. BREWSTER...UPDATE MORFORD...ALL ELSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 318 AM EST TUE FEB 3 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-031100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 318 AM EST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A DEVELOPING STORM WILL BRING SNOW...AND POCKETS OF SLEET AND FREEZING RAIN...TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. SEVERAL INCHES OF SNOW ARE POSSIBLE FROM THE NEW YORK / PENNSYLVANIA BORDER NORTHWARD. .DAYS TWO THROUGH SEVEN... ANOTHER STORM IS FORECAST TO MOVE UP THE ATLANTIC SEABOARD LATE FRIDAY. THIS STORM COULD BRING ADDITIONAL PRECIPITATION TO THE REGION FOR THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED. HOWEVER SNOW SPOTTERS ARE ENCOURAGED TO FORWARD THEIR REPORTS TO THE NATIONAL WEATHER SERVICE. DJP
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386603, 5386604, 5386605.